Jump to content

Photo

Acne Conclusions

pcos retin a benzoyl peroxide

1 reply to this topic

#1 SendMeAngels

SendMeAngels

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 137
    Likes: 17
About Me
  • Gender:Female
  • Joined: 21-August 12

Achievements

     

Posted 06 April 2013 - 02:13 PM

This past year, my struggle with acne has been horrendous. In 2011 I was put on birth control and then 100 mg of Spironolactone along with it. Within three months, I was clear (aside from about three teeny tiny bumps on my chin that couldn't be seen, only felt. So I stopped taking the birth control in the summer of 2012 and remained clear. The only real issue was my period, which decided to stop for three months after stopping the medication. I later found that this this was a common occurrence and it would (and did) correct itself. 

 

I've always been very particular about my complexion and those tiny clogged pores were enough to make me dump loads of 10% Benzoyl Peroxide on them and the highest strength of Retin A Micro available. And days later, I broke out in dozens of angry red spots. As is natural for me, I panicked and ran to my OBGYN and insisted that she give me blood tests. When I went to her office, my period was still gone because of the post pill amenorrhea (It ended up coming the week after I saw her) and subsequently, my hormone tests came back normal...except for one. My LH:FSH ratio was in the normal range, but the LH was a little higher. I now know that this was because of the time in which the test was taken. Of course I wasn't ovulation, my period had temporarily stopped.

 

However, my OBGYN told me that I had Polycystic Ovarian Syndrome and she told me to go back on oral contraceptives and to increase the dosage of Spironolactone to 150 mg. I never took the birth control, but I did increase the Spironolactone, and almost immediately I began spotting, and shortly after, my period stopped completely. For four months I didn't menstruate and I was then referred to a specialist. I suggested to my OBGYN that the dosage of Spironolactone may be too high and that maybe it wasn't PCOS, but that my period had stopped because it was just too much for my body. I had after all, done some research and found that it is possible for Spironolactone to stop ovulation and menstruation in some women. But she said no, that wasn't what was going on, and that Spironolactone should regulate my periods, because it evidently does that in some women with PCOS.

 

But I wanted to try lowering the medication anyway. So I bumped it down to 125, and then after two weeks, back down to 100mg.  Three days after lowering the medication back down to 100mg, I got a terrible yeast infection. And then a few days after that, my period started. A normal six day period. 

 

On 100mg of Spironolactone along with retin a micro and benzoyl peroxide every other day, I am clear. Yes, I still have those three clogged pores on my chin, but you know what? I'm going to accept them. If even I can't see them, who cares if they are there? The rest of my face and body is clear and I am happy. I am going to try using a natural toothpaste though and see if that might be the cause. I learned two important lessons here. One is that my reaction to something so asinine was unreasonable and an overkill. And I paid for it for many months after. And two, it is so important that you do your own research and be your own medical advocate. I was diagnosed with a condition that is very serious, and as it turns out, that was never the problem. I KNEW in my gut that the medication was causing the menstrual irregularities and had I not gone with my instincts, I would be on medications that I don't need for a condition that I don't have. My whole lifestyle would have changed. 

 

 



#2 LillyRose7

LillyRose7

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 207
    Likes: 22
About Me
  • Gender:Female
  • Joined: 05-December 11

Posted 07 April 2013 - 01:22 PM

hello,

 

its very true that you have to do your own research on meds. I would go to docs and they would disagree with me on a lot of things. I was given metformin for pcos and it helped but caused a lot more damage. It caused very scant periods, tiredness, worsening of acne etc... and no doctor believed me when i told them but my mom even used to say that my skin and health worsened on it and i shouldn't be on it even if a doctor doesn't agree. I was never insulun resistant anyway. I take the BCP now and feel much better.



btw my endo and a lot of docs i know are reluctant to give out spiro on its own because it does cause menstrual irregularity which is why its usually only ever given with the pill. The booklet that comes with the spiro clearly talks about menstrual problems with spiro.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users